Alert archive / Oregon / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at Aug 10, 2022, 2:27 PM PDT for Umatilla County, Union County, Oregon. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2022, 2:27 PM PDT (21:27 UTC)
- Expired
- Aug 10, 2022, 2:53 PM PDT
- In force
- 26 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Umatilla County, OR, Union County, OR
The radar
The Pendleton radar (KPDT), 71 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2256 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WUUS56 KPDT 102127
SVRPDT
ORC059-061-102215-
/O.NEW.KPDT.SV.W.0021.220810T2127Z-220810T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
227 PM PDT Wed Aug 10 2022
The National Weather Service in Pendleton Oregon has issued a
* Severe Thunderstorm Warning for...
East central Umatilla County in northeastern Oregon...
North central Union County in northeastern Oregon...
* Until 315 PM PDT.
* At 227 PM PDT, a severe thunderstorm was located near Summerville,
or 14 miles north of La Grande, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elgin, Summerville and Spout Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4542 11814 4552 11829 4582 11800 4567 11776
4566 11777 4565 11774 4562 11774
TIME...MOT...LOC 2127Z 222DEG 21KT 4553 11812
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CG2 follow-up statements
359
WWUS56 KPDT 102141
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
241 PM PDT Wed Aug 10 2022
ORC059-061-102215-
/O.CON.KPDT.SV.W.0021.000000T0000Z-220810T2215Z/
Umatilla OR-Union OR-
241 PM PDT Wed Aug 10 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR EAST CENTRAL UMATILLA AND NORTH CENTRAL UNION COUNTIES...
At 241 PM PDT, a severe thunderstorm was located 7 miles west of
Elgin, or 18 miles east of Meacham, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elgin and Spout Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4549 11801 4548 11823 4552 11829 4582 11800
4567 11776 4566 11777 4565 11774 4562 11774
4556 11787
TIME...MOT...LOC 2141Z 215DEG 21KT 4560 11806
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CG353
WWUS56 KPDT 102153
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
253 PM PDT Wed Aug 10 2022
ORC059-061-102203-
/O.CAN.KPDT.SV.W.0021.000000T0000Z-220810T2215Z/
Umatilla OR-Union OR-
253 PM PDT Wed Aug 10 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UMATILLA AND
NORTH CENTRAL UNION COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4549 11801 4548 11823 4552 11829 4582 11800
4567 11776 4566 11777 4565 11774 4562 11774
4556 11787
TIME...MOT...LOC 2152Z 222DEG 21KT 4563 11802
$$
CGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:51 AM PDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 10, 10:51 AM PDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 1051 AM PDT Wed Aug 10 2022 .Updated Aviation Discussion... && .AVIATION...18Z TAFs...VFR Conditions expected over next 24 hours. A few breezy winds possible with gusts 20-30 kt, strongest DLS and PDT. VCTS expected for PDT/ALW as storms occur this afternoon and evening, but could remain just east. Low risk of severe storm as well, with strong winds and hail. Winds near any storms will be gusty and erratic. Goatley/87 && .PREV DISCUSSION... /issued 943 AM PDT Wed Aug 10 2022/ MORNING UPDATE... The forecast generally remains on track as a cut- off low continues to churn off the coast of Oregon, slowly lumbering northward through the day. Satellite and radar imagery currently depicts some scattered rain shower activity over Wallowa County, likely shifting NNE out of the area in the coming hours, otherwise conditions appear fairly quiet at the moment. This likely changes midday into the afternoon for the northeastern portion of the CWA. Isolated to scattered thunderstorm activity is expected to develop over the Northern Blue and Wallowa Mountains, expanding northward into the peripheral foothill areas as the afternoon goes on. The latest 12z HREF maintains convective development and progression into the aforementioned locations, coinciding well with the best available mid-level moisture, instability projected by the NAM and GFS, and a south to north oriented 70kt upper level jet-streak. There does exist some discrepancies as to just how much CAPE will be available with the NAM showing noticeably higher values than the GFS. However, current surface dew-points in the upper 50s to low 60s are more in-line with the NAM suggesting the potential for 800-1500j/kg of MLCAPE over the Northern Blues come peak daytime heating. With this in mind, sufficient instability and mid to upper level shear may support isolated strong to severe T-storms; albeit not widespread in coverage. If there’s any silver lining convective activity should produce moderate rainfall, inhibiting new wildfire development to some degree. Come the late afternoon and early evening hours isolated activity may bleed into a portion of the Columbia Basin east of Tri-Cities, before all lingering showers/T-storms weaken and generally taper off overnight. Daytime convective chances are expected to decrease and become more isolated in the days ahead. Schuldt/99 PREV DISCUSSION... /issued 425 AM PDT Wed Aug 10 2022/ SHORT TERM...Today through Thursday Night...An upper low and trough is centered off the Pacific Northwest coast near the Oregon/California border this morning. It will progress northward today remaining a couple of hundred miles offshore, arriving near Astoria late this afternoon. This will keep a moist and unstable southerly flow over the area. Currently radar shows showers from the Blue Mountains eastward and this band will move north out of the area in the next few hours. Showers will redevelop in the late morning over that same area and along the Washington Cascades as well. In the afternoon, there will be isolated thunderstorms over the eastern mountains and the Washington Cascades with a few possibly moving out of the Blue Mountains into the Blue Mountain Foothills. Thunderstorms will increase to scattered over the Blue Mountains and Wallowa county in the late afternoon and early evening. The rest of the area is not expected to have thunderstorms today. However, the SREF convective paintball plot shows a couple of cells moving into the Columbia Basin and approaching the Tri-Cities in the late afternoon but there was not much support for this in other models, so opted to not add a slight chance of thunderstorms there. PWATS remain unusually high with values of 1" TO 1.50", so storms are expected to be wet and rain amounts of a quarter to a third of an inch are expected in the mountains. With the expected rain, even though lightning could be abundant, will not issue any fire danger highlights. Temperatures today will still be well above normal but a few degrees cooler than yesterday with highs in the mid 90s to lower 100s and in the 80s and lower 90s on the mountains. This afternoon winds will increase to 15 to 25 mph with higher gusts in the Columbia Gorge, Kittitas Valley and the Southern Blue Mountain Foothills. Though humidities will be lower today, the combination of wind and humidity are not expected to reach critical fire danger values over a significant enough area for long enough for a Red Flag Warning. Tonight the upper low will continue moving north to the Olympic Peninsula then shift west 100-200 miles further away from the coast. A slight chance of showers and thunderstorms will continue of the Blue Mountains and Wallowa county then taper off overnight. There are also some signs of elevated instability along the Washington Cascades though mostly north of our area. Wouldn't be surprised to see a thunderstorm or two near Snoqualmie or Stampede Pass overnight tonight but did not have enough confidence to add it to the forecast. Withe reduced cloudiness tonight temperatures will be cooler with lows in the upper 50s to mid 60s with mid 40s to mid 50s in the mountains. Thursday and Thursday night will see the upper low wobble off the Washington coast with only minor changes in location. The northern Blue Mountains and Wallowa county will have another slight chance of showers and thunderstorms in the afternoon and early evening tapering off overnight. The rest of the area will have sunny and dry weather. Highs will be in the lower to mid 90s with 80s and a few lower 90s in the mountains. Lows Thursday night will be about the same as Wednesday night. Perry/83 LONG TERM...Friday through Wednesday...Deterministic models are in good agreement along with the ensembles models that the upper level trough offshore will remain in place through Friday. This keeps the forecast area under a southwest flow with the threat of thunderstorms over NE Oregon on Friday. Then the upper level low in the trough moves inland into western Canada Saturday which turns the flow to a more westerly component and a dry pattern over the weekend and coolers temperatures back to around seasonal normals. Then Monday through Wednesday will see the return of the Four Corners ridge building north and placing the Pacific Northwest under another heat dome with temperatures warming through this period. Expect temperatures to reach 100 degrees and above by Tuesday and Wednesday around the Lower Columbia Basin. Will begin to see some moisture being lifted northward into the region by Wednesday and the potential for thunderstorms beginning in central Oregon. && .PRELIMINARY POINT TEMPS/POPS... PDT 97 60 92 60 / 20 20 10 10 ALW 98 64 93 64 / 30 20 10 10 PSC 100 67 95 65 / 10 10 0 0 YKM 97 60 94 59 / 10 0 0 0 HRI 99 63 95 61 / 10 10 0 0 ELN 97 60 93 60 / 20 10 0 0 RDM 93 48 91 51 / 0 0 0 0 LGD 94 58 91 58 / 40 30 20 20 GCD 96 55 95 56 / 10 10 10 0 DLS 88 62 93 64 / 10 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && SHORT TERM...83 LONG TERM....91 AVIATION...87
In the hours before
Special weather statement, Aug 10, 12:52 PM PDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1252 PM PDT Wed Aug 10 2022
ORZ502-503-102030-
Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
1252 PM PDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of south central
Umatilla and southwestern Union Counties through 130 PM PDT...
At 1251 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lehman Hot Springs, or 26 miles southwest of La Grande, moving north
at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hilgard, Lehman Hot Springs and Starkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4504 11849 4509 11869 4544 11856 4535 11820
TIME...MOT...LOC 1951Z 200DEG 19KT 4513 11854
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CGSpecial weather statement, Aug 10, 1:01 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pendleton OR
101 PM PDT Wed Aug 10 2022
ORZ503-102045-
Southern Blue Mountains of Oregon OR-
101 PM PDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of northeastern Grant
County through 145 PM PDT...
At 100 PM PDT, Doppler radar was tracking a strong thunderstorm near
Granite, or 32 miles west of Baker City, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Granite and Greenhorn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4471 11864 4504 11865 4500 11827 4474 11836
4472 11844 4473 11845 4471 11847 4471 11849
4470 11852
TIME...MOT...LOC 2000Z 186DEG 12KT 4478 11850
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CGLocal storm report, Aug 10, 1:53 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
153 PM PDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 SW THREE RIVERS 43.80N 121.49W
08/09/2022 DESCHUTES OR PUBLIC
TREE FELL ON HOME. TIME ESTIMATED FROM RADAR.
&&
JASSpecial weather statement, Aug 10, 1:58 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Pendleton OR
158 PM PDT Wed Aug 10 2022
ORZ502-507-102130-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
158 PM PDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of central Umatilla
County through 230 PM PDT...
At 158 PM PDT, Doppler radar was tracking a strong thunderstorm near
Umatilla Reservation, or 7 miles northwest of Meacham, moving north
at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pendleton, Thorn Hollow, Cayuse, Umatilla Reservation and Mission.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4547 11849 4545 11861 4548 11861 4547 11863
4548 11864 4569 11875 4572 11838
TIME...MOT...LOC 2058Z 171DEG 15KT 4556 11856
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CGThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:52 PM PDT | Special Weather Statement | PDT | Union | 38 min |
| Aug 10, 1:01 PM PDT | Special Weather Statement | PDT | 44 min | |
| Aug 10, 1:17 PM PDT | Severe Thunderstorm Warning | PDT | Grant, Union | 43 min |
| Aug 10, 1:39 PM PDT | Severe Thunderstorm Warning | PDT | Umatilla, Union | 51 min |
| Aug 10, 1:58 PM PDT | Special Weather Statement | PDT | Umatilla | 32 min |
| Aug 10, 2:33 PM PDT | Special Weather Statement | PDT | Umatilla | 27 min |
| Aug 10, 2:38 PM PDT | Special Weather Statement | PDT | Union | 37 min |
| Aug 10, 3:48 PM PDT | Special Weather Statement | PDT | Umatilla | 27 min |
| Aug 10, 4:11 PM PDT | Special Weather Statement | PDT | Wallowa | 34 min |
| Aug 10, 4:17 PM PDT | Special Weather Statement | PDT | Umatilla | 28 min |
| Aug 10, 4:46 PM PDT | Special Weather Statement | PDT | Umatilla | 29 min |
| Aug 10, 4:57 PM PDT | Special Weather Statement | PDT | Wallowa | 33 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.